Oesophageal Spasm

As I reported here I was whisked off to hospital with an with a suspected heart attack. It now seems that it was most probably an Oesophageal Spasm, a condition I had never heard of. It feels as though you've swallowed a brick and it's stuck, this can cause pain radiating along the jaw line and sometimes the arms. The GP who diagnosed this was sure that Prednisalone was the culprit here. I have always taken it on a lined stomach but was not taking Omeprazole because of the listed side effects when I read them a year ago. He told me that I could get ulcers and other damage from the steroids. I have also noticed more heartburn symptoms ( not something I was prone to before.)

So I have now been prescribed Omeprazole twice a day. I wondered if in an effort to reduce I had been making more use of1mg Pred. Tablets that are, I understand, uncoated.

I thought I'd share this symptom as I found it pretty frightening and had no idea that Pred. Could cause it.

14 Replies

oldestnewest
  • Hi Jane,

    When your GP prescribed uncoated tablets, which I assume he did, then really Omeprazole should have been discussed, particularly if aspirin prescribed as well which is recommended for GCA. Was it, and did you decline it? Some people don't need it, but stomach problems et al are a well known side effect of Pred, as unfortunately you seem to have found out rather spectacularly.

    I have been taking Omeprazole since started Pred - April 2012 with no adverse effects. Recently GP reduced dose because I'm off Pred, but wants me stay on it because I am still on small dose of aspirin for HBP - have been for about 15years - and also have arthritis so take painkillers for that as well.

    Hope everything okay now.

  • I have esophageal spasms and they're awful....I changed from a PPI to Ranitidine twice a day and it seems to have decreased the episodes...and I always have a water bottle with me in case I feel one coming on....a few sips of water seem to head it off......good luck, I hope you don't have any more.....

    Cheers

  • It can happen without pred. And I have to say - I'm sceptical it was the pred, it is a disorder of motility and pred wouldn't affect that. What it might do is make it feel worse if there was reflux.

    Have you registered for Medscape? They have a good article

    emedicine.medscape.com/arti...

  • Thank you for the steer to this article, PMRpro. Very helpful. I can see that although my spasms are scary and painful, they are not nearly as bad as others are experiencing. Mine only ever come on whilst I am eating and I can see that it's my upper oesophagus that is acting up. I feel better knowing that it is an actual condition. Am now surprised that the doc I spoke to wasn't able to diagnose it. Ah well if it gets no worse, I will continue to deal with it myself.

  • Thank you I did decline the Omeprazole initially, trying desperately to simplify my symptom picture. The spasm was a big enough fright to make me do as I'm told. Funny how this has suddenly happened when I'm on a lower dose. Except for uncoated Prednisalone 1 mg and chewable Calcium vit D - because swallowing the torpedoes had become hard.

    I agree PMRpro, I can't see how Pred can cause a spasm.nthe Young GP was so sure.

  • There are a LOT of doctors who will lay ANYTHING at pred's door!

  • True, but it's a wonderful drug in so may ways. I went from crawling around in awful pain and stiffness, to auditioning for Singing in the Rain in 48 hours.

    There is no point in doctors trying to frighten us about side effects, currently there is no real choice and GCA and PMR are so disabling, yet they do, as if it's a naughty habit we've acquired.

  • I had esophageal spasms before I ever started taking Prednisone. It was some of the worst pain that I have ever experienced. The ER doctors had to rule out heart problems first. The doctor gave me a "cocktail" of drugs with lidocaine to numb the esophagus. It worked very dramatically. I pray that you never have to go through this experience again.

  • Thank you for your prayers and understanding. Are you in America?

    Our NHS is being deliberately starved of resources to enable the selling off of profitable parts of it. Therefore, after hours of lying in a corridor in that kind f pain

  • Jerky finger again and couldn't find delete edit etc.

    ...... I checked myself out. Only a heart attack would have got me any attention. It's frightening to be getting older when the Health Service is on its knees. With a condition like ours, if GCA suddenly presents, I'm not sure that there would be sufficient understanding to be given priority.

  • I had a similiar reaction to the Pred but at the time I thought it was angina.I woke through the night and the pain which lasted around 20 mins, was so severe,that I was too scared to get out of bed to go downstairs and phone an ambulance incase the exertion killed me!! Crazy I know. I live alone so following this,I packed a 'hospital bag' , started leaving a front door key inside my letterbox and took my mobile to bed every night!! I had a couple of other less severe attacks. My gp said he thought it was colic and upped my omeprazole to twice daily.I have been fine since.

    So scarey at the time though!!

    As it turned out the 'hosp bag ' came in quite handy as a few weeks later,I slipped when hillwalking and broke my ankle! I still keep the key hidden outside and take my phone to bed ;-)

    I hope,like me, you have no further problems Sheffield Jane!

  • Thanks Sheffieldjane for your post. I've found this discussion hugely useful and re-assuring. I reported this chest pain to my GP and he got me an emergency check up at the Cardiac unit in Worcester by telling them a lie about it coming on after exercise. In fact it usually happens when I'm at rest and the onset is completely unpredictable. The Cardio folks gave me a totally clean bill of heart health. While that was a relief my GP (of course) totally lost interest in my on-going infrequent episodes and has not suggested any diagnosis. However, you are correct - it's really not nice and I shall now take the advice of other members and try sipping water when I feel it coming on.

  • Interesting. My rheumatologist said categorically that steroids would not have been the cause of similar attacks that I had. She said their role was to reduce/cure pain and that the cause could have been Alendronic Acid. I had 6 attacks though and only took AA before the first one (stopped taking them after that) so why did I have the other 5? I also was taking omeprazole (once a day) at the time. My Pred tablets are mostly uncoated. GP doesn't think coated are any better for the stomach. Am crossing my fingers as I haven't had a spasm since beginning of last month. Touch wood as well!

  • I get this regularly and have done since before Prednisolone! It is horrible and very frightening! Certain foods seem to trigger it. Mash of all things! Feels like I can't 'swallow' it. Other forms of potato do it too, but it can be anything. The low carb diet cuts out the potato...

    I'm so pleased to see you describing this because I mentioned it to GP years ago and got a blank look. I've never heard of anyone else suffering from this. I don't think my oesophagus is damaged cos I'd have other symptoms. It just goes into spasm but why? No idea! It's dreadful when it happens when we are eating out. So embarrassing! Now, I try.... to keep calm and wait for it to pass.

    Btw, Ranitidine (Zantac) is a much safer drug for treating indigestion. I wouldn't take Omeprazole either.

You may also like...